Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

What causes shortness of breath with pleural effusion?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 1979
Answered : 431 Questions
Question
Hello, my mother has ovarian cancer and is on a clinical trial combining doxil and an experimental drug. After starting the trial she developed a massive plural effusion just when the side effects from the experimental started. Her oncologist ordered to have the fluid drained on both sides which offered a great deal of relief. Slowly the shortness of breath that was a side effect of that has started to come back. However, when she had her three month ct scan the radiologist reported that there was 'significant reduction in now small bilateral plural effusions' but the shortness of breath keeps getting worse. Her new oncologist sent her to a pulmenologist who said she had large plural effusions and had to be admitted to the hospital immediately. She declined and was put on oxygen treatment and an x-ray was taken to confirm the presence of fluid. This was on Wednesday. On Monday my mother called to check on her results and the nurse said they would call back. Today she called again and by the afternoon my father was able to talk to the pulmenologist who said that he still thought it was the plural effusion and she should get it drained. My question is: How is it possible to get such different results and if the fluid was such a concern and needed to get drained why did they not call back last week or on Monday? Is it possible that the shortness of breath is being caused by something other than plural effusion and they are simply not sure what? We are just very confused and I would like to hear what another doctor thinks.
Posted Tue, 5 Aug 2014 in Cervical and Ovarian Cancer
 
 
Answered by Dr. Jawahar Ticku 4 hours later
Brief Answer:
pleural effusion

Detailed Answer:
Dear XXXXXXX
The matter is really serious. i am not sure is the effusion in the chest malignant or it is simply sympathetic effusion. I mean to say if the spread of the disease is on the pleura which can be confirmed by the cytological examination of the fluid.
If it is malignant pleural effusion, it causes accumulation of large amount of fluid and drainage of fluid relives shortness of breath and this effusion tend to Recur and can re accumulate rapidly and causes shortness of breath and need repeated drainage.Perhaps this is a reason,that's why your doctor told that she had large pleural effusion and advised for drainage of fluid.
If yes possibly she may need pleurodesis to prevent the further accumulation of the fluid.

secondly if the pleural effusion is massive it can give rise to breathlessness in which case it needs drainage. mild effusions do not give rise to breathlessness.
Second very important cause is congestive cardiac failure which also causes pleural effusion along with breathlessness which can occur at rest as well as on exertion depending upon the severity of cardiac failure. A good internist can easily determine it.
Dear XXXXXXX ovarian cancer is very chemo sensitive tumor. and it should completely melt with three courses of chemotherapy.
I would recommend to get the causes ruled out by having pleural fluid cytology and CCF ruled out.
Truly,
Dr. J. Ticku
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor